Alert archive / West Virginia / Frost Advisories in 2008

Frost Advisory 2, NWS Charleston, WV

October 2, 20085 counties in West Virginia

NWS Charleston, WV issued this frost advisory at Oct 2, 2008, 2:35 PM EDT for 5 counties in West Virginia. It took effect at Oct 2, 2008, 8:54 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2008, 2:35 PM EDT (18:35 UTC)
In effect from
Oct 2, 2008, 8:54 PM EDT
Expired
Oct 3, 2008, 9:00 AM EDT
In force
12 hr
Issued by
NWS Charleston, WV

Counties Boone County, WV, Clay County, WV, Kanawha County, WV, Logan County, WV, Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 26 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRLX 021835
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT THU OCT 2 2008

WVZ046-030245-
/O.NEW.KRLX.FR.Y.0002.081003T0800Z-081003T1300Z/
POCAHONTAS-
INCLUDING THE CITY OF...MARLINTON
235 PM EDT THU OCT 2 2008

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY. 

CLEAR SKIES...LIGHT WINDS...AND LOW HUMIDITY VALUES WILL ALLOW
TEMPERATURES TO FALL INTO THE MID 30S IN THE HOURS BEFORE SUNRISE.
THIS WILL ALLOW FROST TO FORM ON EXPOSED SURFACES...GENERALLY IN
VALLEY LOCATIONS AWAY FROM RIVERS.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$
2 follow-up statements
000 
WWUS71 KRLX 030054
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
854 PM EDT THU OCT 2 2008

WVZ015-024>027-035>038-047-030900-
/O.EXB.KRLX.FR.Y.0002.081003T0600Z-081003T1300Z/
KANAWHA-MINGO-LOGAN-BOONE-CLAY-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
RANDOLPH-
INCLUDING THE CITIES OF...CHARLESTON...SOUTH CHARLESTON...
SAINT ALBANS...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...
MADISON...CLAY...BECKLEY...OAK HILL...FAYETTEVILLE...
SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...WEBSTER SPRINGS...ELKINS
854 PM EDT THU OCT 2 2008

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY. 

CLEAR...CALM CONDITIONS...AND LOW HUMIDITY VALUES WILL ALLOW
TEMPERATURES TO FALL INTO THE MID 30S IN THE HOURS BEFORE SUNRISE
IN THE DEEPER HOLLOWS AWAY FROM RIVERS. THIS WILL ALLOW FROST TO
FORM ON EXPOSED SURFACES.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

WVZ046-030900-
/O.EXT.KRLX.FR.Y.0002.081003T0600Z-081003T1300Z/
POCAHONTAS-
INCLUDING THE CITY OF...MARLINTON
854 PM EDT THU OCT 2 2008

...FROST ADVISORY NOW IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

THE FROST ADVISORY IS NOW IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY.

CLEAR...CALM CONDITIONS...AND LOW HUMIDITY VALUES WILL ALLOW
TEMPERATURES TO FALL INTO THE MID 30S IN THE HOURS BEFORE SUNRISE
IN THE DEEPER HOLLOWS AWAY FROM RIVERS. THIS WILL ALLOW FROST TO
FORM ON EXPOSED SURFACES.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

TRM
000 
WWUS71 KRLX 030835
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
435 AM EDT FRI OCT 3 2008

WVZ015-024>027-035>038-046-047-031300-
/O.CON.KRLX.FR.Y.0002.000000T0000Z-081003T1300Z/
KANAWHA-MINGO-LOGAN-BOONE-CLAY-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...CHARLESTON...SOUTH CHARLESTON...
SAINT ALBANS...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...
MADISON...CLAY...BECKLEY...OAK HILL...FAYETTEVILLE...
SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...WEBSTER SPRINGS...
MARLINTON...ELKINS
435 AM EDT FRI OCT 3 2008

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING. 

CLEAR...CALM CONDITIONS...AND LOW HUMIDITY VALUES WILL ALLOW
TEMPERATURES TO FALL INTO THE MID 30S IN THE HOURS BEFORE SUNRISE
IN THE DEEPER HOLLOWS AWAY FROM RIVERS. THIS WILL ALLOW FROST TO
FORM ON EXPOSED SURFACES. CONDITIONS WILL IMPROVE QUICKLY AFTER
SUNRISE.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this frost advisory went out at Oct 2, 1:40 PM EDT, 55 minutes earlier.

Area forecast discussion, Oct 2, 1:40 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
140 PM EDT THU OCT 2 2008

.SYNOPSIS...
HIGH PRESSURE BUILDS IN TODAY. A WEAK COLD FRONT WILL STALL
NORTH OF THE AREA ON FRIDAY. HIGH PRESSURE THEN BRINGS DRY WEATHER
AND MODERATING TEMPERATURES FOR THE WEEKEND AND INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
FORECAST ON TRACK.  ONLY MADE SOME MINOR CHANGES TO SKY GRIDS FOR
THE LATE MORNING/AFTERNOON HOURS.  STILL FORESEE BEST CU COVERAGE IN
THE NORTH AND ALONG THE RIDGES...WITH SOUTHWESTERN WEST VIRGINIA
SEEING THE MOST SUN.  HIGH TEMPERATURE FORECAST LOOKS GOOD AND LEFT
IT ALONE.

PREVIOUS DISCUSSION...

AT THIS POINT...THE MODEL HAVE A GOOD HANDLE ON THE MOISTURE WITH
THE UPSLOPE CLOUDS AND SHOW THAT THE CLOUDS WILL CONTINUE TO PULL
INTO THE MOUNTAINS...AND THE SATELLITE IS CORROBORATING THIS IS
OCCURRING.  WITH THE UPPER TROUGH PULLING AWAY...THE DEEPER MOISTURE
IS GONE AND THE WIND FIELD WILL SLOWLY RELAX AND BACK AROUND TO A
MORE WESTERLY DIRECTION.  MEANWHILE...AT THE SURFACE HIGH PRESSURE
WILL SLOWLY BUILD EASTWARD AND NOSE INTO THE OHIO VALLEY.  ALL OF
THESE FACTORS WILL LEAD TO DRY WEATHER TODAY AND TONIGHT.  THE
UPSLOPE CLOUDS WILL TRY AND LAST UNTIL 15Z...BUT THEY SHOULD
CONTINUE TO PULL INTO THE MOUNTAINS UNTIL THEN AND THEN GRADUALLY
DISSIPATE.  AFTER THAT SUNSHINE SHOULD PREVAIL IN MOST AREA EXCEPT
FOR SOME DAY TIME CUMULUS THAT LOOK...BASED UPON THE MODELS LOW
LEVEL MOISTURE....TO BE LIMITED TO THE NORTHERN AND WESTERN PARTS OF
THE FORECAST AREA.  FOR TEMPERATURES...WITH THE SUNSHINE THAT IS
EXPECTED...FOLLOWED ALONG CLOSE TO THE MAV WHICH WAS SUPPORTED BY
THE 850 TEMP FORECAST.

FOR TONIGHT...HIGH PRESSURE WILL CONTINUE TO PROVIDE DRY WEATHER AND
CLEAR SKY.  HOWEVER...SOME CLOUDS COULD BEGIN TO ENCROACH ACROSS THE
NORTH TONIGHT AS A COLD FRONT SAGS SLOWLY SOUTHWARD.  THIS COULD
INCREASE THE CLOUDS SOME ACROSS THE NORTH AND MAY ALSO HOLD LOWS UP
A LITTLE.  BUT THE FURTHER SOUTH...THE BETTER THE RADIATIVE
CONDITIONS WILL BE AND THE COOLER THE LOWS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
MODELS HAVE A FRONTAL BOUNDARY STALLING JUST NORTH OF THE REGION ON
FRIDAY. SOME OF THE MOISTURE CREEPS INTO THE EXTREME NORTHERN
COUNTIES OF THE FORECAST AREA. THINK ANY PRECIPITATION WILL
GENERALLY STAY NORTH OF THE REGION...BUT ENOUGH DOUBT AT THIS POINT
TO ADD A SLIGHT CHANCE ON THE NORTHERN FRINGE. HIGH PRESSURE THEN
BUILDS IN FOR THE WEEKEND PROVIDING DRY WEATHER AND MODERATING
TEMPERATURES.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
WITH HIGH PRESSURE BUILDING AT THE SURFACE AND ALOFT OVER OUR AREA
THIS PERIOD...DRY WEATHER AND NEAR SEASONAL DAY TIME TEMPERATURES
WILL BE THE RULE. TOUGH AT THIS POINT TO DETERMINE IF WIDESPREAD
FROST WILL OCCUR...BUT LEANING AGAINST AS SURFACE HIGH PRESSURE WILL
BE CENTERED OVER SOUTHEASTERN CANADA.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
GENERALLY GOING VFR MOST AREAS FOR THE NEXT 24 HOURS.  MUCH OF THE
VFR CU OVER AREA WILL BE DISSIPATING BY SUNSET.  EXPECTING VFR CIGS
ACROSS SOUTHEAST OHIO/NORTHERN WEST VIRGINIA AS COLD FRONT TRIES TO
APPROACH FROM THE NORTH WITH SOME CLOUDS TOMORROW.  THINK DEWPOINTS
ARE LOW ENOUGH TO PRECLUDE FOG SAVE FOR NEAR EKN AND A COUPLE OF THE
OTHER DEEPER EASTERN VALLEYS...INCLUDED LIFR HERE.

AVIATION OUTLOOK /BEYOND 18Z FRIDAY/...NO SIGNIFICANT WEATHER
EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ESS/RPY
NEAR TERM...CL
SHORT TERM...RPY
LONG TERM...JMV
AVIATION...CL
Hazardous weather outlook, Oct 2, 2:44 AM EDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
244 AM EDT THU OCT 2 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-030645-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
244 AM EDT THU OCT 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in West Virginia, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.